MAUDE Adverse Event Report: ABBOTT VASCULAR INC. NC TREK; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

ABBOTT VASCULAR INC. NC TREK; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Model Number 1012454-20
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Ventricular Fibrillation (2130); Thrombosis/Thrombus (4440)
Date of Event 01/13/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the procedure was to treat the right coronary artery (rca) with heavy calcification, moderate tortuosity and 90-100% stenosis.The 4.5x20 mm nc trek balloon dilatation catheter (bdc) was inflated three times between 14-18 atmospheres.Negative pressure was held for 3 seconds and the balloon was fully deflated upon removal; however, the balloon was stuck with the guide wire.All of the devices were removed together as a unit, causing wire access to be lost.There was a slight delay in the procedure and the patient experienced ventricular fibrillation and thrombosis occurred in the rca confirmed with angiography.Medication was given for the thrombosis.A 5.0x15 mm nc trek bdc was used to continue the procedure and a stent was placed successfully.The patient was hospitalized and the hemodynamics are stable.No additional information was provided.Subsequent to the initially filed colombia report it was reported the balloon was inflated 3 times between 14-18 atmospheres and negative was held for 3 seconds.The balloon was fully deflated upon removal.Medication was given for the thrombosis which was confirmed with angiography.No additional information was provided.
 
Event or Problem Description
Subsequent to the previously filed report, additional information was received: the balloon was not prepped prior to use.The balloon separated during removal.No additional information was provided.
 
Additional Manufacturer Narrative
Visual inspection was performed on the returned device.The reported separation was confirmed; however, the reported difficulty removing the device could not be replicated in a testing environment due to the condition of the returned device.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a review of the complaint history identified no other similar complaints from this lot.There was a slight delay in the procedure and the patient experienced ventricular fibrillation and thrombosis.Medication was given for the thrombosis and the patient was hospitalized.The reported patient effect of ventricular fibrillation is listed in the coronary dilatation catheters (cdc), nc trek rx, global, instructions for use as a known patient effect.It was reported by the account that the device was not prepped (air aspirated) before use.It should be noted that the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu, states to perform air aspiration prior to inserting in the body, otherwise complications may occur.In this case, it is unknown if the reported violation of the ifu caused or contributed to the complaint.Additionally, it was reported that force had to be used, as difficulty was encountered.The ifu states: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and/or damage/separation of the catheter.It is likely that the balloon being removed with force resulted in the reported separation.Based on the reported information and the observations from the returned analysis, a definitive cause for the reported difficulty removing the device could not be determined; however, the reported separation appears to be related to user error/operational context.It is unknown if the reported failure to prep the device violation of the instruction for use (ifu) caused or contributed to the complaint.In this case, it is likely that the combination of the difficulty removing the device and the balloon being removed with force resulted in the reported separation.Possible factors that may contribute to the difficult to remove the balloon dilatation catheter (bdc) from the guide wire causing resistance between the devices may include, but not limited to, manufacturing damage, inner diameter of guide wire lumen, condition of the guide wire, or damage to the distal shaft of the catheter.Furthermore, it is likely that the device separated during removal as resistance was encountered with the guide wire and forced was applied.The reported delay to treatment, medication and hospitalization appears to be related to circumstances of the procedure.A conclusive cause for the reported patient effects of ventricular fibrillation and thrombosis/thrombus and the relationship to the device, if any, cannot be determined.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.H6: medical device problem code 2017: excessive force; failure to follow steps/instructions.

Brand Name
NC TREK
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
ABBOTT VASCULAR INC.
3200 lakeside drive
santa clara CA 95054 2807
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela UNK
CS   UNK
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key21269631
Report Number2024168-2025-01049
Device Sequence Number8496095
Product Code LOX
UDI-Device Identifier08717648152122
UDI-Public(01)08717648152122(17)251031(10)21115G1
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K110134
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Model Number1012454-20
Device Catalogue Number1012454-20
Device Lot Number21115G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/13/2025
Supplement Date Received by Manufacturer04/29/2025
Initial Report FDA Received Date01/29/2025
Supplement Report FDA Received Date05/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age54 YR
Patient SexMale
Patient Weight68 KG
Patient EthnicityHispanic
Patient RaceWhite